Ask Dr. K: Meds not always needed to treat BPH

Posted

DEAR DOCTOR K >> I have BPH. The symptoms don't interfere with my work or home life very much. My doctor says there are medicines that might reduce the symptoms, but I like to avoid taking medicines. What's your advice?

DEAR READER >> Benign prostatic hyperplasia, or BPH, is the most common cause of prostate enlargement. As the name suggests, BPH is harmless; it does not lead to prostate cancer.

Up to two-thirds of men with BPH never develop any symptoms. However, other men find that BPH can make life very unpleasant. You seem to be somewhere in between.

The most common symptoms of BPH involve changes or problems with urination. They include:

• a hesitant, interrupted or weak urine stream;

• a strong urge to urinate repeatedly throughout the day and night, even if there's not a lot of urine in the bladder;

• leaking or dribbling urine;

• more frequent urination, especially at night.

Even if you find your symptoms to be manageable, it doesn't hurt to reassess every now and then.

If your symptoms don't bother you too much, you and your doctor may choose to do nothing other than keep an eye on them. Most physicians advise against active treatment for men with mild symptoms because the side effects of the treatment can outweigh the potential benefits.

Even if you choose to forgo treatment, your doctor should regularly monitor you for complications. BPH can increase your risk of urinary tract infections and, possibly, bladder stones. The increased risk of infection comes from difficulty in fully emptying the bladder. If all the urine is not emptied out of the body, bacteria in the urine that remains inside the bladder can multiply rapidly.

If your symptoms become burdensome, talk to your doctor about treatment options. Usually a combination of lifestyle changes and medication can relieve the worst symptoms.

Lifestyle changes may include taking time to empty your bladder completely. That can require a little patience. When your stream stops, try just sitting there on the pot or standing in front of it for a minute or two. Try to will your bladder to release more urine. It will often start again if you just wait and continue to try to urinate.

Another trick is to avoid caffeinated or alcoholic beverages in the evenings. A final tip is to ask your doctor if any medicines you are taking for other conditions might be making your bladder a bit sluggish. There are lots of medicines that have this effect. Your doctor may be able to make changes in your medicines that improve your BPH symptoms.

Dr. Komaroff is a physician and professor at Harvard Medical School.


TALK TO US

If you'd like to leave a comment (or a tip or a question) about this story with the editors, please email us. We also welcome letters to the editor for publication; you can do that by filling out our letters form and submitting it to the newsroom.

Powered by Creative Circle Media Solutions